Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 4, 2021Glacier County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 4, 2021, 3:03 PM MDT for Glacier County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 3:03 PM MDT (21:03 UTC)
Expired
Aug 4, 2021, 3:45 PM MDT
In force
42 min
Issued by
NWS Great Falls, MT
Hail
0.50 in
Wind
30

County Glacier County, MT

The radar

The Great Falls radar (KTFX), 187 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3035 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS85 KTFX 042103
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
303 PM MDT Wed Aug 4 2021
 
MTZ010-042145-
Eastern Glacier MT-
303 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern Glacier
County through 345 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles north of North Browning, or 28 miles northwest of Cut Bank,
moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northeastern
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4894 11230 4880 11282 4894 11295 4900 11282
      4900 11236
TIME...MOT...LOC 2103Z 242DEG 24KT 4891 11280 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

CMC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 10:12 AM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 4, 10:12 AM MDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1012 AM MDT Wed Aug 4 2021

.SYNOPSIS...

Hot, mostly dry and breezy weather returns today and Thursday.
Isolated to possibly scattered showers and thunderstorms are
possible during the afternoon and evening hours, but most storms
are expected to have little in the way of rain and will likely
generate gusty and erratic winds. A slow cooling trend with a
chance of precipitation is anticipated for Friday into early next
week.

&&

.UPDATE...

Smoky, hazy skies continue this morning across North-Central and
Southwestern Montana. A few showers and thunderstorms remain
possible this afternoon, with some of the showers possibly
producing some gusty winds. Ludwig

&&

.AVIATION...
555 AM MDT Wed Aug 4 2021 (04/12Z TAF period)

High pressure ridging aloft will keep the region mostly dry through
early afternooon with widespread haze and areas of smoke expected
to persist into Thursday. While VFR conditions are expected to
prevail through the forecast period, MVFR visibility can be expected
at times.  Disturbance aloft pushes into the western edge of the
ridge this afternoon and evening for isolated showers and
thunderstorms producing erratic and gusty winds. Periods of mountain
obscuration are expected throughout the TAF period. mpj

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 555 AM MDT Wed Aug 4 2021/

Upper level high pressure builds over the region for a return to
hot, breezy, and mostly dry conditions today and Thursday.
However, isolated showers and possibly a thunderstorm or two are
anticipated this afternoon and evening with most storms bringing
only light rainfall amounts along with gusty and erratic outflow
winds. Thursday and Friday will see a shortwave trough approach
Montana from the southwest with the upper level ridge being pushed
eastward for an increasing chance of showers and thunderstorms
across southwestern and southern portions of central Montana.
Monsoonal moisture caught up in this system will bring a risk for
locally heavy rains to this region where WPC has issued a slight
risk for excessive rainfall Additionally, far western portions of
southwestern Montana have been placed in SPC's Marginal Risk
category for severe thunderstorms on Thursday. Unsettled
conditions will continue to affect the southern half of NWS Great
Fall's forecast area (generally south of a line from Helena to
Lewistown) Thursday night and Friday as the system progresses
eastward through the region.

Ensemble guidance supports weak upper level troughing over the
Pacific Northwest and Northern Rocky Mountains through the
weekend and into early next week. Additionally, there is a good
chance for a cold front to push through the state on Saturday.
At this time, this front is expected to bring only a slight chance
for showers, but will instead bring moderately strong west to
northwest winds for an increased risk of fire weather concerns. A
stronger upper level wave swings across the state Sunday and
Monday for a better chance of precipitation and (believe it or
not) a good chance for temperatures that will be below seasonal
averages. Unsettled conditions could persist through Wednesday of
next week, but confidence is currently low due to differences in
long range ensemble guidance. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  93  55  92  60 /  20  20  10  30
CTB  90  52  90  59 /  30  20  10  20
HLN  94  57  93  58 /  20  10  30  50
BZN  90  53  91  54 /  20  10  20  50
WYS  81  43  82  44 /  30  10  30  60
DLN  88  52  86  53 /  20  10  40  70
HVR  93  58  93  61 /  20  20   0  20
LWT  89  55  90  59 /  20  20  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 4, 3:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
303 PM MDT Wed Aug 4 2021

MTZ010-042145-
Eastern Glacier MT-
303 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern Glacier
County through 345 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles north of North Browning, or 28 miles northwest of Cut Bank,
moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4894 11230 4880 11282 4894 11295 4900 11282
      4900 11236
TIME...MOT...LOC 2103Z 242DEG 24KT 4891 11280

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CMC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:29 PM MDTSpecial Weather StatementTFXBlaine31 min
Aug 3, 6:32 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 4, 2:35 PM MDTRed Flag WarningTFXBroadwater, Cascade, Fergus, Gallatin, Jefferson, Judith Basin and 3 more33 hr
Aug 4, 3:18 PM MDTSevere Thunderstorm WarningTFXGlacier42 min
Aug 4, 3:36 PM MDTSpecial Weather StatementTFXCascade24 min
Aug 4, 3:44 PM MDTSpecial Weather StatementTFXGlacier31 min
Aug 4, 3:55 PM MDTSevere Thunderstorm WarningTFXGlacier12 min
Aug 4, 3:59 PM MDTSpecial Weather StatementTFXGlacier46 min
Aug 4, 4:09 PM MDTSpecial Weather StatementTFXToole51 min
Aug 4, 4:13 PM MDTSpecial Weather StatementTFXCascade32 min
Aug 4, 4:14 PM MDTSpecial Weather StatementTFXCascade31 min
Aug 4, 4:15 PM MDTSpecial Weather StatementTFXTeton30 min
Aug 4, 4:18 PM MDTSpecial Weather StatementTFXLewis and Clark27 min
Aug 4, 4:23 PM MDTSpecial Weather StatementTFXPondera37 min
Aug 4, 4:26 PM MDTSpecial Weather StatementTFXGlacier49 min
Aug 4, 4:41 PM MDTSpecial Weather StatementTFXCascade49 min
Aug 4, 4:45 PM MDTSpecial Weather StatementTFXTeton45 min
Aug 4, 4:47 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 4, 4:48 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Aug 4, 4:51 PM MDTSpecial Weather StatementTFXGlacier24 min
Aug 4, 4:53 PM MDTSpecial Weather StatementTFXToole37 min
Aug 4, 4:56 PM MDTSpecial Weather StatementTFXToole34 min
Aug 4, 4:57 PM MDTSpecial Weather StatementTFXPondera33 min
Aug 4, 5:01 PM MDTSpecial Weather StatementTFXTeton29 min
Aug 4, 5:11 PM MDTSpecial Weather StatementTFXMeagher34 min
Aug 4, 5:17 PM MDTSpecial Weather StatementTFXGlacier28 min
Aug 4, 5:18 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 4, 5:23 PM MDTSpecial Weather StatementTFXTeton37 min
Aug 4, 5:25 PM MDTSpecial Weather StatementTFXCascade35 min
Aug 4, 5:25 PM MDTSpecial Weather StatementTFXLiberty50 min
Aug 4, 5:32 PM MDTSpecial Weather StatementTFXTeton28 min
Aug 4, 5:37 PM MDTSpecial Weather StatementTFXTeton23 min
Aug 4, 5:42 PM MDTSpecial Weather StatementTFXMeagher33 min
Aug 4, 5:50 PM MDTSpecial Weather StatementTFXToole40 min
Aug 4, 5:57 PM MDTSpecial Weather StatementTFXCascade33 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.